Ice Storm, Effingham
- When
- March 3, 6:00 PM CST to March 4, 12:00 AM CST
- Where
- Effingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
A winter storm brought a period of freezing rain to southeast Illinois. The most significant icing occurred over Effingham county, where one quarter inch of glaze was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A winter storm brought a period of freezing rain to southeast Illinois. The most significant icing occurred over Effingham county, where one quarter inch of glaze was reported. The icing caused tree and power line damage, as well as many traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 3, 3:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 305 PM CST MON MAR 3 2008 .DISCUSSION... ISSUED 252 PM CST MON MAR 3 2008 SHORT TERM...TONIGHT THROUGH THURSDAY... STRONG SHORTWAVE NOW OVER MISSOURI/ARKANSAS WILL MOVE NORTHEAST THROUGH THE AREA THIS EVENING. MODELS AGREE ON HEAVY QPF ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA. AS SURFACE TEMPERATURES CONTINUE TO FALL BEHIND THE COLD FRONT THAT MOVED THROUGH EARLIER...SURFACE TEMPERATURES WILL FALL BELOW FREEZING EVERYWHERE EXCEPT PERHAPS IN THE FAR SOUTHEAST AROUND LAWRENCEVILLE. WARM ADVECTION JUST ABOVE THE SURFACE AHEAD OF THE UPSTREAM SHORTWAVE WILL LEAD TO THERMODYNAMIC PROFILES THAT WILL BE FAVORABLE FOR FREEZING RAIN. WILL ISSUE A WINTER STORM WARNING FOR TONIGHT IN THE SOUTHEAST THIRD EXCEPT FOR THE SOUTHEAST THREE COUNTIES FOR A COMBINATION OF FREEZING RAIN AND SLEET...WITH ICE ACCUMULATIONS OF ONE QUARTER INCH. THE HEAVY RAINFALL OF AT LEAST AN INCH MAY ALSO CAUSE FLOODING...SO WILL CONTINUE THE FLOOD WATCH THERE AS WELL. THE MAIN UPPER LOW AND SECOND WAVE FOR THIS STORM EVENT IS NOWOVER NORTH TEXAS AND WILL SWING NORTHEAST ACROSS THE AREA ON TUESDAY. ALTHOUGH THE PRECIPITATION WITH THE FIRST WAVE WILL BE ENDING TUESDAY MORNING IN THE SOUTHEAST...A ROUND OF HEAVY SNOW WILL DEVELOP ALONG THE INTERSTATE 55 CORRIDOR. EXPECT A SWATH OF 4 TO 6 INCHES OF SNOW IN THESE AREA...WITH LESSER AMOUNTS TO THE NORTHWEST AND SOUTHEAST. FOR THIS...WILL HAVE A SNOW ADVISORY THAT WILL BEGIN AT 12Z TUE AND EXTEND THROUGH 00Z WED. WINDS WILL BE PRETTY GUSTY AS WELL...BUT THE SNOW SHOULD BE PRETTY WET/HEAVY AND MITIGATE THE BLOWING/DRIFTING SOMEWHAT. ALL OF THE PRECIPITATION SHOULD COME TO AN END TUESDAY EVENING. A WEAK COLD FRONT/SHORTWAVE WILL COME THROUGH WEDNESDAY AFTERNOON AND EVENING...BUT PRECIPITATION AMOUNTS WILL BE LIGHT. LONG TERM...FRIDAY THROUGH MONDAY... ALTHOUGH THE UPPER PATTERN WILL BE WAVY AND PROGRESSIVE...THE CHANCES FOR PRECIPITATION ANY ONE DAY WILL BE TOO LOW TO MONTION AT THIS TIME. A WEAK COLD FRONT WILL MOVE THROUGH ON FRIDAY...BUT PRECIPITABLE WATER WILL BE QUITE LOW. COOL HIGH PRESSURE WILL BE THE RULE SATURDAY AND SUNDAY...WITH A WARMUP ON THE BACKSIDE OF THE HIGH LATE SUNDAY INTO MONDAY. 04 && .AVIATION... ISSUED 1152 AM CST MON MAR 3 2008 MAIN BAND OF PRECIP LOOKS TO STAY JUST SOUTHEAST OF CMI/DEC THROUGH THIS AFTERNOON...BUT IFR CIGS AND PERIODS OF DRIZZLE WILL CONTINUE FOR A FEW MORE HOURS ALONG/EAST OF A BMI/SPI LINE... AND CONTINUING THROUGH THE AFTERNOON FOR CMI. VFR CONDITIONS WILL LIKELY SNEAK INTO PIA/BMI/SPI FOR TIME THIS EVENING... BUT LOWERING CIGS WILL AGAIN APPROACH FROM THE SOUTH AHEAD OF THE NEXT WAVE. LIGHT SNOW WILL LIKELY BEGIN AT SPI/DEC AFTER 15Z TOMORROW MORNING. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ054>057-061>063-066>068- 071>073. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY FOR ILZ068-072-073. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST TUESDAY FOR ILZ054>057-061>063-066-067-071. SNOW ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR ILZ038-042-043- 047>053. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY FOR ILZ044>046. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 421 PM CST MON MAR 3 2008 ILZ027>031-036-037-040-041-041200- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 421 PM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL APPROACH THE ILLINOIS RIVER VALLEY BY MIDDAY TUESDAY. SNOWFALL AMOUNTS OF 1 TO 5 INCHES CAN BE EXPECTED BY THE TIME THE SYSTEM MOVES OUT TUESDAY NIGHT. THE LOWEST AMOUNTS WILL BE ACROSS NORTHWESTERN KNOX COUNTY...WITH THE HIGHEST AMOUNTS ALONG THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042-043-047>053-041200- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON- SCOTT- 421 PM CST MON MAR 3 2008 ...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FEW PERIODS OF LIGHT SNOW OR SLEET CAN BE EXPECTED SOUTH OF I-72 TONIGHT...BUT NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED UNTIL TOMORROW MORNING. FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW IS EXPECTED TO MOVE INTO THE I-72 CORRIDOR TUESDAY MORNING... OVERSPREADING THE REMAINDER OF THE AREA BEFORE MIDDAY. SNOWFALL OF 4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE BY THE TIME THE SYSTEM EXITS TUESDAY NIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE CHANGES TONIGHT AND TOMORROW. ILZ044>046-041200- CHAMPAIGN-PIATT-VERMILION- 421 PM CST MON MAR 3 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT RAIN WILL SLOWLY CHANGE OVER TO FREEZING RAIN TONIGHT...WITH SOME LIGHT ICE ACCUMULATIONS EXPECTED. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST DETAILS ON THE WINTER WEATHER ADVISORY IN EFFECT FOR THIS AREA. RECENT RAINFALL WILL CAUSE AREA RIVERS AND STREAMS TO SWELL ONCE AGAIN. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING RAIN WILL CHANGE OVER TO SNOW TUESDAY MORNING...WITH LIGHT ACCUMULATIONS EXPECTED BEFORE THE SYSTEM MOVES OUT TUESDAY NIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST DETAILS ON THE WINTER WEATHER ADVISORY IN EFFECT FOR THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE CHANGES TONIGHT AND TOMORROW. ILZ054>057-061>063-066-067-071-041200- CLARK-CLAY-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER- MOULTRIE-SHELBY- 421 PM CST MON MAR 3 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT MODERATE TO LOCALLY HEAVY RAINFALL WILL SLOWLY CHANGE OVER TO FREEZING RAIN TONIGHT AS COLDER AIR MOVES INTO THE AREA FROM THE NORTHWEST. THE RAINFALL WILL CAUSE LOCAL RIVERS AND STREAMS TO RISE... AND AS THE PRECIPITATION TYPE CHANGES... SIGNIFICANT ICE ACCUMULATIONS CAN BE EXPECTED OVERNIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON THE WINTER STORM WARNING IN EFFECT FOR THE AREA... AND THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING RAIN WILL CHANGE OVER TO LIGHT SNOW BY MID MORNING. SNOWFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED AS THE SYSTEM PULLS AWAY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE CHANGES TONIGHT AND TOMORROW. ILZ068-072-073-041200- CRAWFORD-LAWRENCE-RICHLAND- 421 PM CST MON MAR 3 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT MODERATE TO LOCALLY HEAVY RAINFALL WILL SLOWLY CHANGE OVER TO FREEZING RAIN LATER TONIGHT AS COLDER AIR MOVES INTO THE AREA FROM THE NORTHWEST. THE RAINFALL WILL CAUSE LOCAL RIVERS AND STREAMS TO RISE... AND AS THE PRECIPITATION TYPE CHANGES... LIGHT ICE ACCUMULATIONS CAN BE EXPECTED OVERNIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON THE WINTER WEATHER ADVISORY IN EFFECT FOR THE AREA... AND THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING RAIN WILL MIX WITH SLEET AND SNOW...THEN CHANGE OVER TO ALL SNOW TUESDAY MORNING. LIGHT SNOW ACCUMULATIONS CAN BE EXPECTED BY TUESDAY NIGHT... GENERALLY BETWEEN 1 AND 2 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE CHANGES TONIGHT AND TOMORROW. HARDIMAN
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88042.